Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 74, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 23, 2004, 1:53 PM EST for White County, Indiana. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2004, 1:53 PM EST (18:53 UTC)
- Expired
- May 23, 2004, 2:45 PM EST
- In force
- 52 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County White County, IN
The radar
The Northern Indiana radar (KIWX), 122 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 2:30 PM EST | TSTM WND DMG | Brookston, IN | TREES AND POWERLINES DOWN THROUGHOUT SOUTHERN WHITE COUNTY |
| May 23, 2:30 PM EST | HAIL 1.75 | Brookston, IN | HAIL FELL FOR ABOUT 15 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 10:10 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 435 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 231853
SVRIWX
INC181-231945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
153 PM EST SUN MAY 23 2004
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WHITE COUNTY IN INDIANA
* UNTIL 245 PM EST
* AT 153 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORMS 9 MILES SOUTH OF CHALMERS...MOVING
NORTHEAST AT 50 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
REYNOLDS
MONTICELLO
BROOKSTON
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
ONE INCH SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK
SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4060 8709 4060 8680 4077 8661 4089 8662
4082 8707
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:55 AM EST, 7 hours 58 minutes earlier.
Area forecast discussion, May 23, 5:55 AM EST, 7 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 555 AM EST SUN MAY 23 2004 .AVIATION... SCATTERED SHOWERS/TSTMS OVER NRN INDIANA ATTM. TSTMS SHOULD BECOME MORE WIDESPREAD AND STRONGER AS AFTN WEARS ON WITH CONTINUED HEATING AND BETTER FORCING AS CDFNT/SHRTWV MOVES INTO IL. FRONT SHOULD PASS THROUGH THE AREA OVERNIGHT WITH SOME WRAP AROUND STRATO CU EXPECTED TOMORROW MORNING WITH SRN EXTENT OF THE STRATO CU DECK NEAR FWA. && .UPDATE... UPDATED ZONES TO FRESHEN WORDING AND ADD TORNADO WATCH. OTRWS NO SGFNT CHANGES TO 3AM ZONES NEADED. && .PREV DISCUSSION... SHORT TERM... TODAY AND TONIGHT...LARGE MESOSCALE CONVECTIVE COMPLEX WAS UNDERWAY EARLY THIS MORNING ACROSS IA. SFC LOW BELOW 1000 MB WAS IN THE VICINITY AND WAS TRACKING NORTHEAST. WARM FRONT OVER FAR NORTHERN INDIANA/SOUTHERN LOWER MI WAS BEGINNING TO ACCELERATE NORTH IN RESPONSE TO THE STRENGTHENING SFC LOW TO THE WEST OVER IA. STORMS HAVE SHIFTED NORTH OVERNIGHT INTO LOWER MI. THE AIRMASS OVER INDIANA STILL APPEARS TO HAVE A SMALL CAP...WHICH HAS HELD BACK CONVECTION OVER THE SOUTHERN PART OF THE AREA. IWX 88D VELOCITY DATA INDICATES LOW LEVEL JET HAS INCREASED TO OVER 50 KNOTS BELOW 2000 FEET. THE FORECAST AREA THEREFORE WILL BE IN THE WARM SECTOR TODAY WITH THE WARM FRONT NORTH OF THE AREA...UNTIL THE COLD FRONT COMES IN LATE THIS AFTERNOON. HAVE INCLUDED MENTION OF DAMAGING WINDS AND HAIL THIS AFTERNOON AND EARLY TONIGHT AS SEVERAL FACTORS FAVORABLE FOR SEVERE WEATHER COME TOGETHER. OTHERWISE...WENT WITH CHANCE FOR STORMS LATER TONIGHT AS ORGANIZED CONVECTION SHOULD BE EAST OF THE AREA. LONG TERM... FORECAST CHALLENGE IS TIMING OF SHOWERS AND THUNDERSTORMS BACK INTO FORECAST AREA MONDAY NIGHT AND TUESDAY. ETA AND GFS IN DECENT AGREEMENT IN MOVING HIGH PRESSURE RIDGE OVER GREAT LAKES ON MONDAY AND PUSHING COLD FRONT TO SOUTHERN INDIANA. WITH DRY AIR FILTERING IN BEHIND FRONT...SHOULD SEE PARTLY SUNNY SKIES. BOTH MODELS LIFT FRONT BACK NORTH MONDAY NIGHT...WHILE LIFTING A WAVE OF LOW PRESSURE ALONG THE FRONT IN ASSOCIATION WITH A MID LEVEL DISTURBANCE. WITH DEEPENING MOISTURE AND LIFT DUE TO ABOVE FEATURES...GOING CHANCE POPS JUSTIFIED. ETA...GFS AND UKMET ALL SLIDE FRONT ACROSS FORECAST AREA ON TUESDAY...WITH UKMET OFFERING FASTER SOLUTION. GIVEN ETA AND GFS TRENDING SLOWER...FAVOR THEIR TIMING...WHICH JUSTIFIES POPS FOR AT LEAST EARLY TUESDAY NIGHT AS WELL. WITH MID LEVEL DISTURBANCE...LOW LEVEL CONVERGENCE IN ASSOCIATION WITH COLD FRONT...DIFLUENCE REGION ALOFT UNDER LEFT EXIT REGION OF 130 KT 250 MB JET AND AMPLE MOISTURE AND INSTABILITY...SEVERE STORMS AGAIN LOOK POSSIBLE. WITH SUBSIDENCE AND RATHER DRY AIRMASS BEHIND FRONT...HAVE PULLED CHANCE FOR SHOWERS FROM WEDNESDAY PERIOD. GIVEN AT LEAST PARTLY SUNNY SKIES ON MONDAY...ETA MOS HIGHS LOOK TOO COOL...SO HAVE GONE TOWARD GFS HIGHS...WHICH ARE STILL COOLER THAN NGM MOS VALUES. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. &&
Hazardous weather outlook, May 23, 11:40 AM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1140 AM EST SUN MAY 23 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-241100- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 1140 AM EST SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS OVER EXTREME SOUTHERN LOWER MICHIGAN AND THOSE AREAS OF NORTHERN INDIANA AND NORTHWEST OHIO NORTH AND WEST OF A DEFIANCE TO PERU LINE. THERE IS A SLIGHT RISK FOR SEVERE STORMS OVER THE REMAINDER OF THE AREA. DAMAGING WINDS... HAIL... AND TORNADOES ARE POSSIBLE. A VIGOROUS UPPER LEVEL DISTURBANCE AND COLD FRONT INTERACTING WITH A VERY MOIST AND UNSTABLE AIRMASS WILL TRIGGER THE STORMS...WITH STRONG WINDS ALOFT ENHANCING THE SEVERE WEATHER POTENTIAL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION MONDAY NIGHT AND TUESDAY...WITH SEVERE STORMS AGAIN POSSIBLE. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:11 PM EST | Severe Thunderstorm Warning | IWX | Cass | 49 min |
| May 23, 2:31 PM EST | Severe Thunderstorm Warning | IWX | Fulton, Miami | 44 min |
| May 23, 2:57 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko, Wabash | 48 min |
| May 23, 3:20 PM EST | Severe Thunderstorm Warning | IWX | Whitley | 40 min |
| May 23, 3:23 PM EST | Severe Thunderstorm Warning | IWX | Grant, Huntington | 37 min |
| May 23, 3:36 PM EST | Severe Thunderstorm Warning | IWX | Blackford, Wells | 39 min |
| May 23, 3:48 PM EST | Severe Thunderstorm Warning | IWX | Adams, Allen | 42 min |
| May 23, 4:09 PM EST | Severe Thunderstorm Warning | IWX | LaGrange | 36 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.